The Pharmaceutical and Medical Device team at CaseyGerry is currently evaluating and accepting cases against Johnson & Johnson, the makers of Tylenol, which contains acetaminophen.
According to recent reports, acetaminophen overdose is the number one cause of acute liver failure in this country.
In fact, the most serious complication of a Tylenol overdose is severe liver damage, which can necessitate a liver transplant. The Food and Drug Administration (FDA) estimates that more than 50,000 emergency room visits, 25,000 hospitalizations and 450 deaths are a result of acetaminophen overdose each year.
Users of the popular painkiller who are most at risk include those with depression, chronic pain, alcohol/narcotic use, and those who take several acetaminophen-containing products at the same time, they added. Acetaminophen is Leading Cause of Acute Liver Failure
Many consumers are unaware of just how easy it is to accidentally take an unintentional overdose of acetaminophen. Therefore, it is very important for anyone taking Tylenol and similar drugs to carefully read the bottle and not to exceed the recommended dosage.
The FDA has asked manufacturers of prescription combination products that contain acetaminophen to limit the amount of acetaminophen to no more than 325 milligrams (mg) in each tablet or capsule, and also is requiring manufacturers to update labels of all prescription combination acetaminophen products to warn of the potential risk for severe liver injury.
In addition, the FDA is requiring a warning on labels of all prescription products that contain acetaminophen highlighting the potential for allergic reactions
Acetaminophen is an active ingredient in hundreds of over-the-counter (OTC) – one of the most popular is Tylenol – as well as prescription medicines, and used to alleviate pain and fever. Tylenol can cause serious liver damage if more than directed is used — however symptoms may take time to appear.
According to Sandra Kweder, M.D, deputy director of FDA’s Office of New Drugs, overdoses from prescription products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the U.S, many of which result in liver transplant or death.”
“The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period,” said Kweder. Other risk factors can include consuming alcohol while taking the drug.
Symptoms of Tylenol overdose include nausea, unusual bleeding/bruising, flu-like symptoms, vomiting, sweating and jaundice of the eyes or skin. Signs & Symptoms of Liver Damage from Acetaminophen
If you experience such symptoms, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
For more information, please visit: www.fda.gov/acetaminophen
If you or a loved one has concerns about the effects of Tylenol and/or has experienced hospitalization due to liver injury or liver problems; liver transplant and/or being placed on the transplant list or liver failure, please contact a San Diego Pharmaceutical attorney at CaseyGerry for a free consultation and case review.
Contact us today.